Alert archive / Nevada / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Elko, NV

September 6, 2019Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 6, 2019, 12:15 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2019, 12:15 PM PDT (19:15 UTC)
Expired
Sep 6, 2019, 2:58 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 138 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS55 KLKN 061915
FFWLKN
NVC007-062315-
/O.NEW.KLKN.FF.W.0002.190906T1915Z-190906T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
1215 PM PDT Fri Sep 6 2019

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  North central Elko County in northeastern Nevada...

* Until 415 PM PDT.

* At 1213 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Sugarloaf burn scar area and Mountain City 
  canyons along State Route 225. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Sugarloaf burn scar, Charleston, Chicken Creek Summit and Wild 
  Horse Reservoir, and canyons south of Mountain City.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Owyhee River drainage, especially over the 
Sugarloaf fire burn scar. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

LAT...LON 4192 11554 4165 11536 4142 11619 4168 11631

$$

98
1 follow-up statement
558 
WGUS75 KLKN 062158
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
258 PM PDT Fri Sep 6 2019

NVC007-062207-
/O.CAN.KLKN.FF.W.0002.000000T0000Z-190906T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
258 PM PDT Fri Sep 6 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ELKO COUNTY IS
CANCELLED...

The heavy rain has ended over the South Sugarloaf burn scar. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4192 11554 4165 11536 4142 11619 4168 11631

$$

98

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:33 AM PDT, 9 hours 42 minutes earlier.

Area forecast discussion, Sep 6, 2:33 AM PDT, 9 hours 42 minutes before
Area Forecast Discussion
National Weather Service Elko NV
233 AM PDT Fri Sep 6 2019

.SYNOPSIS...Temperatures remain above normal today and Saturday
with some lingering shower and thunderstorm activity.
Significantly cooler Sunday on into next week with a couple
weak systems possibly bringing some light rain over mainly
far northern NV.

&&

.SHORT TERM...Today through Saturday. Showers and thunderstorms
early today, with activity tapering off from west to east
through this afternoon and evening. Best chances for scattered
thunderstorm activity this afternoon and evening will be over
east-central NV. Drier air pushes in from the west later today and
overnight. Weak instability combines with limited mid-level
moisture on Saturday generally between I80 and the highway 50
corridor which may result in some isolated shower and thunderstorm
activity. Temperatures remain above normal today and Saturday.

.LONG TERM...Saturday night through Thursday. Model agreement is
better than I've seen all week. There will be periods of unsettled
weather as we evolve into an early Fall pattern. Gone are the days
with very warm temperatures, at least for now.

Saturday night through Sunday evening. A deep trough of low
pressure will move through the state over the weekend. This system
will deliver some cold air and send daytime temperatures well-
below normal for this time of year. Early Sunday morning low
temperatures in the valleys may reach down into the mid 30s
widespread with some valleys dipping into the 20s. Probably time
to finish up garden activities. High temperatures will range from
the mid 60s to the mid 70s. Overnight lows will generally range
from the mid 30s to the mid 40s.

Midnight Sunday through Tuesday morning. Not too much action is
expected in this period. The flow aloft will be from the west,
turning southwest as another trough of low pressure approaches the
California coastline. There could be some shower activity mainly
north of Interstate 80. Temperatures will rebound a few degrees
but will not make it back to normal. High temperatures will be in
the 70s. Low temperatures will generally range from the low 30s
to the low 40s, with some 20s popping up here and there in the
normally cooler valley locations.

Tuesday afternoon through Wednesday evening. Model agreement is
back on track after previously struggling with this time-frame.
Another low pressure trough will blast through the LKN CWFA.
Showers and thunderstorms may affect all of northern and central
Nevada. High temperatures will range from the mid 60s to the mid
70s. Low temperatures will generally range from the low 30s
to the low 40s, with some 20s popping up here and there in the
normally cooler valley locations.

Midnight Wednesday through Thursday. A Pacific ridge will begin to
develop but while its in its infancy, a cool northwest flow will
keep temperatures on the low side. There may be a few showers
affecting northeast Elko County which could result in some light
snow accumulations on the highest peaks. High temperatures will
range from the mid 60s to the mid 70s. Low temperatures will range
from the mid 20s to the mid 30s.

&&

.AVIATION...Look for VFR conditions with a mid-scattered deck
during the morning. Expecting convection in the eastern TAF sites
of KEKO and KELY for the upcoming afternoon with confidence higher
that TS will be on station at KELY. At KEKO, confidence is lower
and will leave with VCTS. Further west, moisture will be more
limited with KWMC and KBAM. Some breezy winds are possible with
stronger gusts in the vicinity of thunderstorms.

Note: KBAM AMD NOT SKED due to missing clouds/cigs.

&&

.FIRE WEATHER...As drier and more stable air moves in from the
west today, shower and thunderstorm activity will become more
focused over the eastern most portion of NV by the late afternoon
and early evening hours. Best chances for scattered showers and
thunderstorms will be over most of zone 455 along with southern
and eastern portions of zone 470, although some isolated activity
is possible to the west of these zones, especially in the morning
and early afternoon hours. Less active on Saturday, with only
isolated showers and thunderstorms expected, mainly between I80
and highway 50. Much cooler conditions expected Sunday into next
week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/92/86/96

In the hours before

Special weather statement, Sep 6, 6:26 AM PDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Elko NV
626 AM PDT Fri Sep 6 2019

NVZ030-061400-
Humboldt County NV-
626 AM PDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 700 AM PDT...

At 625 AM PDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of McDermitt, moving north at 25 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4166 11743 4170 11756 4200 11758 4199 11708
TIME...MOT...LOC 1325Z 197DEG 31KT 4178 11746

96
Special weather statement, Sep 6, 9:38 AM PDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Elko NV
938 AM PDT Fri Sep 6 2019

NVZ031-061730-
Northern Elko County NV-
938 AM PDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
1030 AM PDT...

At 937 AM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Mountain City, moving northeast at 30 mph.

Wind gusts 40 to 50 mph will be possible with this storm. Brief
heavy rain will reduce visibility.

Locations impacted include...
Mountain City, Jarbidge, Owyhee, Chicken Creek Summit, Sheep Creek
Reservoir, Wild Horse Reservoir and Wilson Rservoir. State Route 225
will also be affected. This is Mountain City Highway. State Route
226 will be affected.

LAT...LON 4147 11624 4200 11665 4200 11491
TIME...MOT...LOC 1637Z 240DEG 24KT 4170 11608

98
Special weather statement, Sep 6, 11:24 AM PDT, 51 minutes before
Special Weather Statement
National Weather Service Elko NV
1124 AM PDT Fri Sep 6 2019

NVZ031-061900-
Northern Elko County NV-
1124 AM PDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
NOON PDT...

At 1124 AM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Mountain City, moving northeast at 25 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Mountain City and Wild Horse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4153 11618 4168 11630 4190 11598 4160 11574
TIME...MOT...LOC 1824Z 239DEG 21KT 4165 11615

90
Special weather statement, Sep 6, 11:44 AM PDT, 31 minutes before
Special Weather Statement
National Weather Service Elko NV
1144 AM PDT Fri Sep 6 2019

NVZ035>038-061945-
Southern Lander County and Southern Eureka County NV-
Southwest Elko County NV-White Pine County NV-
Northern Lander County and Northern Eureka County NV-
1144 AM PDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE...SOUTH
CENTRAL ELKO AND CENTRAL EUREKA COUNTIES UNTIL 1245 PM PDT...

At 1143 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Grass Valley, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
brief heavy rainfall and possibly small hail.

Locations impacted include...
Garden Pass. State Route 278 will be affected.

LAT...LON 4009 11571 4006 11572 4002 11571 4000 11573
      3991 11572 3970 11658 3991 11658 4045 11598
      4013 11572
TIME...MOT...LOC 1843Z 243DEG 15KT 3986 11643

98
Special weather statement, Sep 6, 11:59 AM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
1159 AM PDT Fri Sep 6 2019

NVZ034-035-038-039-062000-
Southwest Elko County NV-South Central Elko County NV-
White Pine County NV-Ruby Mountains and East Humboldt Range NV-
1159 AM PDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR THE CHERRY FIRE IN NORTHWESTERN
WHITE PINE AND SOUTH CENTRAL ELKO COUNTIES UNTIL 100 PM PDT...

At 1157 AM PDT, Doppler radar was tracking an are of strong
thunderstorms over central and eastern Eureka County...moving east
to northeast at about 25 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Cherry fire. Cloud to
ground lightning will be possible with this storm. Winds could
suddenly blow from the west and then turn erratic.

Locations impacted include...
Ruby Lake, Harrison Pass and Overland Pass.

LAT...LON 3997 11575 4027 11586 4043 11545 4003 11530
TIME...MOT...LOC 1857Z 252DEG 20KT 4010 11593

98
Special weather statement, Sep 6, 12:10 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Elko NV
1210 PM PDT Fri Sep 6 2019

NVZ031-062015-
Northern Elko County NV-
1210 PM PDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
115 PM PDT...

At 1208 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Charleston, moving east at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm along with
extremely heavy rain. Small hail is also possible.

Locations impacted include...
Mountain City, Charleston, Jarbidge, Jackpot, North Fork and Wild
Horse Reservoir. State Route 225...Mountain City Highway...
is affected. The Sugarloaf fire burn scar is in this area.

LAT...LON 4161 11521 4147 11592 4172 11617 4200 11583
      4199 11451
TIME...MOT...LOC 1908Z 251DEG 20KT 4170 11573

98

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:09 PM PDTSpecial Weather StatementLKNHumboldt51 min
Sep 5, 7:37 PM PDTSpecial Weather StatementLKN38 min
Sep 6, 6:26 AM PDTSpecial Weather StatementLKN34 min
Sep 6, 9:38 AM PDTSpecial Weather StatementLKN52 min
Sep 6, 11:24 AM PDTSpecial Weather StatementLKN36 min
Sep 6, 11:33 AM PDTSevere Thunderstorm WarningLKNElko42 min
Sep 6, 11:44 AM PDTSpecial Weather StatementLKNEureka61 min
Sep 6, 11:59 AM PDTSpecial Weather StatementLKN61 min
Sep 6, 12:10 PM PDTSpecial Weather StatementLKN65 min
Sep 6, 12:31 PM PDTSpecial Weather StatementLKNElko59 min
Sep 6, 12:49 PM PDTSpecial Weather StatementLKN56 min
Sep 6, 12:52 PM PDTSevere Thunderstorm WarningLKNElko38 min
Sep 6, 1:04 PM PDTSevere Thunderstorm WarningLKNElko56 min
Sep 6, 1:06 PM PDTSpecial Weather StatementLKN39 min
Sep 6, 1:34 PM PDTSpecial Weather StatementLKN41 min
Sep 6, 1:48 PM PDTSpecial Weather StatementLKNElko42 min
Sep 6, 1:55 PM PDTSpecial Weather StatementLKNElko50 min
Sep 6, 2:47 PM PDTSpecial Weather StatementLKN43 min
Sep 6, 3:37 PM PDTSpecial Weather StatementLKN23 min
Sep 6, 3:41 PM PDTSpecial Weather StatementLKN49 min
Sep 6, 4:39 PM PDTAreal Flood AdvisoryLKNNye3 hr

Nearby

Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.